What Medications Can Cause Liver Enzymes To Be Elevated?

The adverse reactions that affect the liver have been established by consensus meetings and includes, at least, one of the following alterations of the hepatic biochemical analyzes:

  1. Increase of alanine aminotransferase higher than twice the high limit of normal.
  2. Increase in serum direct bilirubin concentration more than twice the high limit of normal.
  3. Increase in aspartate aminotransferase (AST), alkaline phosphatase and total concentration of bilirubin, provided that one of them exceeds more than twice the high limit of normality.

What Medications can Cause Liver Enzymes to be Elevated?

What Medications Can Cause Liver Enzymes To Be Elevated?

The following is a brief description of the existing evidence regarding the development of hepatotoxicity with commonly used pharmacological groups:

Non-steroidal anti-inflammatories

NSAIDs, the pharmacological group most frequently prescribed in daily clinical practice, have been linked to the induction of hepatotoxicity with an approximate incidence of 1 to 10 per 100,000 exposures per year. Although hepatotoxic reactions have been described with both classic NSAIDs and modern selective cyclooxygenase-2 inhibitors, the largest number of incidents reported corresponds to diclofenac and sulindac.

Paracetamol

Paracetamol is a widely used analgesic with the capacity to produce intrinsic or dose-dependent liver toxicity. Acetaminophen intoxication is the cause of 39% of cases of acute liver failure in the United States.

Antimicrobial Drugs

Antibiotics as a group carry an estimated incidence of hepatotoxicity of 1-10 per 100,000 prescriptions.

Betalactamic Antibiotics

Semi-synthetic penicillins ampicillin and amoxicillin have rarely been associated with the development of mild hepatocellular lesions; however, this risk increases to 1.7 cases per 10,000 prescriptions with the combination of amoxicillin and clavulanic acid, and increases up to 1 case per 1,000 exposures in elderly patients with repeated exposure to the drug. Oxybenzilines or penicillins resistant to beta-lactamase, oxacillin, dicloxacillin and flucloxacillin have been associated with the appearance of cholestatic hepatitis. Isolated cases of hepatotoxicity have been described with mixed lesions secondary to broad-spectrum penicillins, ticarcillin and piperacillin; the one produced by carbenicillin is more common.

Adverse hepatic reactions secondary to cephalosporins are rare, usually self-limiting and mixed or cholestatic.

Sulfonamides

Cotrimoxazole is the antibiotic that has been most frequently related to the appearance of hepatotoxicity. This drug can cause from transient transaminase elevations to acute cholestatic hepatitis.

Macrolides

Erythromycin can produce acute cholestatic hepatitis and less frequently prolonged cholestasis and fulminant hepatic failure.

Tetracyclines

Tetracyclines can cause acute microvesicular steatosis whose risk factors are a dose greater than 2 g per day, parenteral administration, pregnancy, the existence of baseline renal disease and the female sex. Cases of chronic autoimmune hepatitis secondary to minocycline and ductopenia with prolonged cholestasis due to doxycycline have been reported.

Quinolones

Second-generation fluoroquinolones (ciprofloxacin, norfloxacin, ofloxacin, and pefloxacin) may produce discrete transaminase elevations in 2 to 3% of patients, but few cases of clinically significant hepatotoxicity have been reported.

Antitubercular Drugs

The antituberculous drug with the greatest hepatotoxic potential is isoniazid, followed by pyrazinamide and rifampicin.

Antidiabetic Drugs

Within the group of oral antidiabetics, acarbose, sulfonylureas, metformin and the latest generation, thiazolidinediones, have been implicated in cases of hepatotoxicity.

Hypolipemians Drugs

Dyslipidemia and its cardiovascular consequences are very frequent in today’s society. Cases of hepatotoxicity have been described with CoA reductase inhibitors (statins), with niacin and more rarely with fibrates.

Cardiovascular Drugs

The antihypertensive and antiarrhythmic drugs that require monitoring of liver enzymes for their risk of causing hepatotoxicity are labetalol and methyldopa.

Psychotropic Drugs

Classical antipsychotic drugs, chlorpromazine, haloperidol, prochlorperazine and sulpiride can cause cholestatic liver injury through an idiosyncratic mechanism.

Antiepileptic Drugs

Phenytoin produces mainly cytotoxic lesions with a significant increase in transaminases, multisystem involvement and poor prognosis (mortality of 30%). Valproic acid frequently causes an elevation of liver enzymes in the first 2 months of treatment, not necessarily accompanied by liver injury. Felbamate -a drug indicated in refractory epilepsies- has been linked to cases of acute liver failure.

Conclusion

Hepatotoxicity represents a major health problem in recent decades, since it is one of the main causes of death secondary to drugs and is the primary cause of withdrawal, suspension of marketing and restriction of indications of pharmacological products on this market in Europe and the United States.

Also Read:

Was this article helpful?

Yes No
×

Suggestions to Improve the Article

This article contains incorrect information.

This article does not have the information I am looking for.


I Have a Medical Question.

Ask A Doctor Now

If you are facing a medical emergency, call your local emergency services immediately, or visit the nearest ER or urgent care facility
×

Suggestions to Improve the Article

×

How Did This Article Help?

This Article Did Change My Life!


I Have a Medical Question.

Ask A Doctor Now

If you are facing a medical emergency, call your local emergency services immediately, or visit the nearest ER or urgent care facility
×

Thank you for your feedback.